Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS La Crosse, WI

May 17, 2017Houston County, Winona County, Minnesota; La Crosse County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 7:19 PM CDT for Houston County, Winona County, Minnesota; La Crosse County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 7:19 PM CDT (00:19 UTC)
Expired
May 17, 2017, 8:00 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Houston County, MN, Winona County, MN, La Crosse County, WI

The radar

The La Crosse radar (KARX), 14 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:31 PM CDTHAIL 1Houston, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:13 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

352 
WUUS53 KARX 180019
SVRARX
MNC055-169-WIC063-180100-
/O.NEW.KARX.SV.W.0093.170518T0019Z-170518T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
719 PM CDT WED MAY 17 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Winona County in southeastern Minnesota...
  Houston County in southeastern Minnesota...
  Western La Crosse County in west central Wisconsin...

* Until 800 PM CDT

* At 719 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles south of Rushford to near Spring Grove to 9
  miles west of New Albin, moving north at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. This storm has a history of damaging 
           winds.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near...
  Houston around 730 PM CDT. 
  Brownsville around 740 PM CDT. 
  Hokah around 745 PM CDT. 
  La Crescent, La Crosse, La Crosse Airport and French Island around 
  750 PM CDT. 
  Dakota, Brice Prairie, Onalaska and Holmen around 755 PM CDT. 

Other locations impacted by these severe thunderstorms include
Medary, New Hartford, Mound Prairie, Money Creek and Dresbach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa...southeastern Minnesota...and southwestern and west central
Wisconsin.

LAT...LON 4403 9159 4401 9146 4398 9142 4398 9133
      4399 9132 4403 9134 4405 9132 4407 9126
      4405 9122 4408 9120 4408 9116 4373 9120
      4373 9126 4371 9127 4361 9127 4358 9123
      4354 9125 4350 9123 4351 9173 4385 9173
TIME...MOT...LOC 0019Z 185DEG 50KT 4369 9172 4359 9159 4345 9147 

HAIL...<.75IN
WIND...70MPH
 
$$

Rieck
2 follow-up statements
570 
WWUS53 KARX 180034
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
734 PM CDT WED MAY 17 2017

MNC055-169-WIC063-180100-
/O.CON.KARX.SV.W.0093.000000T0000Z-170518T0100Z/
Winona MN-Houston MN-La Crosse WI-
734 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN WINONA...HOUSTON AND WESTERN LA CROSSE COUNTIES...

At 733 PM CDT, severe thunderstorms were located along a line
extending from near Rushford to Houston to near Caledonia, moving
north at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. These storms have a history of damaging 
         winds. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  La Crescent, La Crosse, La Crosse Airport and French Island around 
  750 PM CDT. 
  Dakota, Onalaska and Holmen around 755 PM CDT. 
  Brice Prairie around 800 PM CDT. 

Other locations impacted by these severe thunderstorms include
Medary, New Hartford, Mound Prairie, Money Creek and Dresbach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa...southeastern Minnesota...and southwestern and west central
Wisconsin.

LAT...LON 4403 9159 4401 9146 4398 9142 4398 9133
      4399 9132 4403 9134 4405 9132 4407 9126
      4405 9122 4408 9120 4408 9116 4373 9120
      4373 9126 4371 9127 4361 9127 4358 9123
      4354 9125 4350 9123 4351 9173 4385 9173
TIME...MOT...LOC 0033Z 185DEG 50KT 4387 9170 4377 9157 4363 9145 

HAIL...<.75IN
WIND...70MPH
 
$$

Rieck
589 
WWUS53 KARX 180041
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
741 PM CDT WED MAY 17 2017

MNC055-169-WIC063-180100-
/O.CON.KARX.SV.W.0093.000000T0000Z-170518T0100Z/
Winona MN-Houston MN-La Crosse WI-
741 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN WINONA...HOUSTON AND WESTERN LA CROSSE COUNTIES...

At 741 PM CDT, severe thunderstorms were located along a line
extending from near Winona to 7 miles north of Houston to near Hokah,
moving east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. These storms have a history of damaging 
         winds.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Hokah around 745 PM CDT. 
  Brownsville around 750 PM CDT. 
  La Crescent and La Crosse Airport around 755 PM CDT. 
  La Crosse, Brice Prairie, French Island and Dakota around 800 PM 
  CDT. 

Other locations impacted by these severe thunderstorms include
Medary, New Hartford, Mound Prairie, Money Creek and Dresbach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Iowa...southeastern Minnesota...and southwestern and west central
Wisconsin.

LAT...LON 4403 9159 4401 9146 4398 9142 4398 9133
      4399 9132 4403 9134 4405 9132 4407 9126
      4405 9122 4408 9120 4408 9116 4373 9120
      4373 9126 4371 9127 4361 9127 4358 9123
      4354 9125 4350 9123 4351 9156 4385 9173
TIME...MOT...LOC 0041Z 270DEG 50KT 4397 9169 4387 9156 4373 9144 

HAIL...<.75IN
WIND...70MPH
 
$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:30 PM CDT, 49 minutes earlier.

Area forecast discussion, May 17, 6:30 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Wed May 17 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 141 PM CDT Wed May 17 2017

Main focus is on severe potential this afternoon into this evening.

Current analysis has surface/mid-level low pressure center over
eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead
of the low moving across portions of southwest into central WI.
Otherwise, temperatures were in the upper 60s to middle 70s with dew
points in the 60s.

Severe threat looks on track for the area this afternoon into this
evening as the low lifts out of Nebraska into southeast MN.
Increasing MuCape/Bulk Shear/Helicity sets up across our area for
the likelihood of supercell thunderstorms capable of large hail,
damaging winds and a few tornadoes. The highest tornado threat looks
to be from northeast IA into southwest in central WI. The highest
severe threat time still looks to be in the 3 to 8 pm time frame.
There will also be the likelihood of some localized heavier rainfall
from the storms with precipitable water values around 1.5 inches.

Look for these storms to exit the area by later this evening but
lingering showers will continue through the night into Thursday on
the backside of the departing low/cyclonic flow aloft. Otherwise,
cooler temperatures will be seen Thursday under clouds and cold
cyclonic flow aloft. Look for highs only in the 50s to middle 60s
along with brisk north winds.

Decreasing cloudiness is expected Thursday night mainly north of I-
90 as high pressure noses in from Canada. Low temperatures are
expected to dip into the middle 30s to lower 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 141 PM CDT Wed May 17 2017

Friday will see a chance of showers mainly southwest of I-94 as a
mid-level trough and push of 850mb moisture transport move in.
Otherwise, still on the cool side with highs only in the 50s.

Low pressure lifts from the Southern Plains into the region Friday
night through Saturday for the likelihood of showers and isolated
thunderstorms. Otherwise, gulf looks wide open with this system for
plenty of available moisture. Look for the bulks of showers to move
out by late Saturday night, with a lingering chance of showers on
Sunday across north central WI. Otherwise, temperatures stay below
normal with highs Saturday and Sunday in the upper 50s to the middle
60s.

Cooler cyclonic flow aloft lingers over the region Monday through
Wednesday for shower chances and temperatures remaining below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed May 17 2017

Main taf concerns is another round of thunderstorms at both
RST/LSE taf sites this evening...then the potential for IFR/MVFR
conditions after 06z Thursday. First band of showers/storms has
moved into central Wisconsin and second band of showers/storms
pushing into northeast Iowa and southeast Minnesota. This second
band will impact both the taf sites mainly through 01-02z Thursday.
Showers will continue after 06z Thursday...however ceilings will
lower into the IFR/MVFR conditions at both RST/LSE taf sites.

&&

.HYDROLOGY...(This afternoon into Tonight)
Issued at 141 PM CDT Wed May 17 2017

As of late this morning, emergency management and local law
enforcement reported numerous county and township roads closed due
to water over roads and washed out roadways across northern
Trempealeau, northwest Jackson and northeast Buffalo counties. These
were areas where radar estimated 4-6 inches had fallen last night.
As a result, Areal Flood Warnings remain in effect for portions of
northeastern Buffalo and northern Trempealeau/Jackson counties until
midnight tonight. In addition, river flood warnings are also in
effect for the Black River and Trempealeau Rivers. More showers and
thunderstorms are expected this afternoon into tonight across the
forecast area with another 1/2 to locally 2 inches of rainfall
possible. This will keep rivers running higher than usual and could
produce some ponding of water on roadway and lower lying areas, but
flash flooding is not anticipated due to the expected fast-moving
nature of the showers and storms, thereby not being focused over a
certain area for any length of time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...DTJ
HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
337 PM CDT Wed May 17 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-182045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
337 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Rest Of Today and Tonight

Severe thunderstorms are expected through this evening, primarily
before 8 pm. The risks will be isolated tornadoes, damaging winds
and large hail. At this time, the tornado risk looks to be across
portions of southeast Minnesota, northeast Iowa into western and
central Wisconsin. Storms with damaging winds and large hail could
occur across the entire area. Locally heavy rain will be possible
with any storm, however, the storms should be fast moving
limiting the potential for flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally
1 1/2 inches appearing likely.

Isolated thunderstorms are also possible later Friday night and
Saturday. Severe weather is not expected with any of these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter groups should be prepared for rapid activation into this
evening as these storms will be fast moving. Any severe weather
reports would be appreciated through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Local storm report, May 17, 7:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
701 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     WYKOFF                  43.71N 92.27W
05/17/2017  M50 MPH          FILLMORE           MN   TRAINED SPOTTER

0700 PM     HAIL             WYKOFF                  43.71N 92.27W
05/17/2017  E0.88 INCH       FILLMORE           MN   TRAINED SPOTTER

            AT INTERSECTION OF HIGHWAYS 16 AND 80

&&

SHEA
Local storm report, May 17, 7:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     1 N ABBOTSFORD          44.96N 90.32W
05/17/2017  E60 MPH          CLARK              WI   FIRE DEPT/RESCUE

&&

DAS
Local storm report, May 17, 7:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     RIDGEWAY                43.30N 91.99W
05/17/2017  E70 MPH          WINNESHIEK         IA   TRAINED SPOTTER

            BRANCHES DOWN.

&&

CJA
Local storm report, May 17, 7:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     CASTALIA                43.11N 91.68W
05/17/2017                   WINNESHIEK         IA   911 CALL CENTER

            TREES DOWN

&&

DAS
Local storm report, May 17, 7:14 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     GARBER                  42.74N 91.26W
05/17/2017  E70 MPH          CLAYTON            IA   LAW ENFORCEMENT

0709 PM     TSTM WND GST     GUTTENBERG              42.79N 91.10W
05/17/2017  E50 MPH          CLAYTON            IA   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, May 17, 7:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
05/17/2017  M66 MPH          OLMSTED            MN   ASOS

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:09 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona36 min
May 17, 7:31 PM CDTSevere Thunderstorm WarningARXWabasha59 min
May 17, 7:00 PM CDTSevere Thunderstorm WarningARXCrawford, Grant75 min
May 17, 7:31 PM CDTSevere Thunderstorm WarningARXCrawford, Grant, La Crosse, Monroe, Richland, Vernon61 min
May 17, 8:06 PM CDTSevere Thunderstorm WarningARXAdams, Jackson, Juneau, Monroe54 min
May 17, 9:06 PM CDTSpecial Weather StatementARXClark, Taylor54 min
May 18, 9:42 AM CDTRiver Flood WarningARXAdams, Juneau6 days
May 18, 9:46 AM CDTRiver Flood WarningARXJuneau5 days
May 18, 2:48 PM CDTFrost AdvisoryARXAdams, Clark, Jackson, Juneau, Monroe, Taylor17 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.